Illinois, 2012

Hail and Damaging Winds in Illinois, June 29, 2012

June 29, 2012 · NWS DVN · 7 events in 4 counties and zones

Showers and thunderstorms moved across Eastern Iowa and Northwest Illinois during the late afternoon and evening hours of June 29. Some of the storms were severe, producing damaging winds of 60 to 80 mph and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved across Eastern Iowa and Northwest Illinois during the late afternoon and evening hours of June 29. Some of the storms were severe, producing damaging winds of 60 to 80 mph and large hail. Afternoon high temperatures ranged from 81 in Dubuque and Independence to 97 in Fairfield, Fort Madison, and Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 5:49 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 29, 5:49 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT FRI JUN 29 2012

.AVIATION...
MESOSCALE CONVECTIVE VORTEX OVER EAST CENTRAL IOWA AT 00Z IS
SLOWLY DRIFTING NORTHEAST. WINDS UNDERNEATH THE VORTEX ARE STILL
GUSTING BETWEEN 50 AND 60 MPH AND SHOULD PERSIST FOR ANOTHER HOUR
OR TWO. STORMS ARE FIRING UP BEHIND THIS CIRCULATION AND WILL BE
THE OTHER ISSUE THIS EVENING. TAF SITES AFFECTED BY THIS COMPLEX
INCLUDE CID...DBQ AND MLI WITH MOST OF THE ACTION REMAINING NORTH
OF BRL.

WITH OUTFLOW ENHANCED BOUNDARY MOVING SOUTH TOWARD THE IOWA-
MISSOURI BORDER...STORMS COULD REDEVELOP WITH LOW-LEVEL JET
SUPPORT LATER TONIGHT...AND WITH FAVORABLE HEATING AGAIN TOMORROW
AFTERNOON. BUT SINCE DETAILS REMAIN UNCLEAR AND CHANCES RATHER
UNCERTAIN...HAVE DECIDED TO KEEP THUNDER OUT OF THE TAFS FOR LATER
PERIODS UNTIL THE DETAILS CLARIFY. WOLF

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT FRI JUN 29 2012/

SYNOPSIS...
12Z UA ANALYSIS HAD AN IMPLIED 850MB WARM FRONT RUNNING FROM
NORTHERN NEBRASKA INTO NORTHEAST MISSOURI. MOISTURE WAS POOLING
NORTH OF THIS BOUNDARY ACROSS IOWA AND ILLINOIS WITH DEW POINTS IN
THE MID TEENS TO LOWER 20S. SATELLITE IMAGERY THROUGH EARLY
AFTERNOON HAS THE MORNING CONVECTION WELL EAST OF THE AREA WITH
NEW CONVECTION DEVELOPING AS A RESULT OF AN MCV IN WESTERN IOWA.
TRENDS IN SATELLITE/RADAR THE PAST FEW HOURS SHOWS CONVECTION
SLOWLY GETTING STRONGER.

18Z SFC ANALYSIS IS EXTREMELY NOISY WITH NUMEROUS MESOSCALE
FEATURES. A WAKE LOW WAS NEAR KRFD WITH A MESO LOW OVER THE
NORTHWEST PARTS OF THE KDSM METRO AREA. OUTFLOW BOUNDARIES WERE
ACROSS THE SOUTHERN CWFA WITH ANOTHER WEAK BOUNDARY MOVING SOUTH
FROM THE KDSM LOW TO NEAR KTVK. DEW POINTS WERE GENERALLY IN THE
60S WITH POCKETS OF 70 DEW POINTS IN WESTERN IOWA AND ALONG THE
OUTFLOW BOUNDARY IN THE SOUTHERN CWFA.

SHORT TERM...TONIGHT AND SATURDAY
NONLINEAR PROCESSES ARE DOMINATING THE SENSIBLE WX. AS SUCH
ANALYSIS OF TRENDS AND CONCEPTUAL MODELS WERE USED HEAVILY FOR THE
IMMEDIATE TERM. INPUT FROM RAP MODEL TRENDS USING THE MCS AND
LIFT TOOLS HELPED A LITTLE TOO.

TRENDS FROM THE RAP MODEL SUGGEST CONVECTION WILL CONTINUE TO
DEVELOP AND STRENGTHEN ACROSS SOUTHERN IOWA THE NEXT SEVERAL
HOURS. MCS TOOL SUGGESTS THE COLLISION OF THE OUTFLOW BOUNDARY WITH
THE APPROACHING BOUNDARY FROM THE MESO LOW WILL INITIATE
CONVECTION THAT MOVES INTO THE CWFA LATE THIS AFTERNOON. SAID
CONVECTION SHOULD EVOLVE INTO A LINEAR MCS THAT MOVES EAST AND
SOUTH DURING THE EVENING HOURS.

THE POTENTIAL ENERGY BUILT UP IN THE CLEAR AREAS ACROSS SOUTHERN
IOWA SHOULD ALLOW THE STORMS TO BECOME QUITE STRONG. SEVERE STORMS
MAY BE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH THE NEW
CONVECTION. TRENDS OVER THE NEXT FEW HOURS WILL BE THE KEY TO WHAT
HAPPENS.

LATER TONIGHT...THE MCS AND LIFT TOOLS ARE SUGGESTING YET ANOTHER
MCS WILL DEVELOP OUT WEST AND MOVE INTO THE AREA. EFFECTIVE
BOUNDARIES LEFT OVER FROM THE EARLIER CONVECTION SHOULD DICTATE
WHERE THIS CONVECTION GOES. REGARDLESS...THIS CONVECTION SHOULD
BE ANOTHER LINEAR MCS. IF THIS MCS CAN BECOME SURFACE BASED...THE
DIFFERENTIAL THETA E SUGGESTED IN THE MODELS WOULD SUPPORT SEVERE
STORMS WITH WIND...POSSIBLY EXTREME...BEING THE PRIMARY THREAT.

THIS SECOND MCS SHOULD BE IN A DECAYING MODE OR EXITING THE CWFA
SATURDAY MORNING. COLD POOLS LEFT OVER FROM THIS MCS ALONG WITH
OUTFLOW BOUNDARIES WOULD THEN PROVIDE THE FOCUS FOR NEW CONVECTION
SATURDAY AFTERNOON.

AS FOR THE HEAT HEADLINES...THE OUTFLOW BOUNDARY FROM CONVECTION
THIS MORNING HAS HELPED HOLD DOWN TEMPERATURES SOMEWHAT ACROSS THE
SOUTH. FOR NOW WILL CONTINUE WITH THE CURRENT HEADLINES BUT
CONVECTION LATE THIS AFTERNOON/EVENING MAY RESULT IN THE HEAT
ADVISORY BEING CANCELLED FOR MOST IF NOT ALL OF THE AREA.   ..08..

LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
ABOVE NORMAL TEMPERATURES TO CONTINUE AND HUMID WITH A CHANCE OF
THUNDERSTORMS INTO MONDAY.

OVERVIEW...CONCERNS OF NON-LINEAR CONVECTION AND OUTFLOW BOUNDARIES
AS HAVE OCCURRED TODAY AND DISCUSSED YESTERDAY TO REMAIN A MAJOR
CHALLENGE INTO MONDAY.

INITIALIZATION ADEQUATE WITH VERIFICATION SUGGESTING AN OVERWEIGHT OF
GFS AND NAM-WRF.  CONVECTION THIS PM AND TONIGHT WILL IMPACT NEXT
ROUND OF CONVECTION TOMORROW NIGHT INTO SUNDAY AS WELL AS
TEMPERATURES...JUST LIKE TODAY.  AGAIN...TIMING AND LOCATION OF
PRECIPITATION WILL BE HARD TO CLARIFY BEYOND 6-12 HOURS AHEAD DUE TO
NON-LINEAR NATURE AND OUTFLOW BOUNDARIES IMPACTING SUBSEQUENT
CONVECTION EVENTS. HIGH TO EXTREME STABILITY IS STILL INDICATED INTO
MONDAY WITH MUCAPES OF 2500 TO 4000+ J/KG...MAX DIFFERENTIAL THETA_E
OF 30C...POSSIBLY MORE AND WBZ 12-14K AGL SUPPORTIVE OF RISK OF
DAMAGING TO VERY DAMAGING STRAIGHT LINE WINDS. THE NEXT COUPLE OF
DAYS MAY SEE REPORTS OF 80+ MPH WINDS NEAR OR IN OUR FORECAST AREA
DUE TO THIS HIGH TO EXTREME INSTABILITY. THIS HAS NOW OCCURRED TODAY
WITH OUR CONVECTION THIS MORNING NOW MOVING EAST INTO NORTHERN
INDIANA AS A BOWING SYSTEM AND IS BECOMING A DERECHO WITH FORT WAYNE
AIRPORT REPORTING MEASURED WIND GUSTS OF 79 KTS...OR 91 MPH.
TEMPERATURES TO STAY ABOVE NORMAL BY 5 TO 10 DEGREES THROUGH NEXT
WEEK.

SATURDAY NIGHT THROUGH SUNDAY...UPPED POPS WITH ANOTHER ROUND OF
CONVECTION SUGGESTED...MAINLY FOR SOUTH 1/2 OF AREA.  KEY WILL BE
STRENGTH OF OUTFLOW FROM MCS TONIGHT INTO SATURDAY.  NORTH SECTIONS
SHOULD STAY NORTH OF OF COOL POOL OUTFLOW AND SUPPORTIVE OF HIGHS 90
DEGREES AND POSSIBLY ONLY MID 80S FOR LATER SHIFTS ON SUNDAY.
MINS SATURDAY NIGHT MOSTLY 70 TO 75 DEGREES WITH UPPER 60S POSSIBLE
IN HEAVIEST RAINFALL AREAS.  HIGH PW/S OF OVER 1.5 UP TO 2 INCHES AND
WEAKER STEERING CONTINUE TO SUPPORT LOCALLY HEAVY RAINFALL OF 2 PLUS
INCHES FOR LATER SHIFTS TO MONITOR AND POSSIBLY 3+ INCHES WITH
TRAINING OF STORMS AND POSSIBLE T-BONE OF WARM ADVECTION WING OF
STORMS AHEAD OF A MAIN BOWING LINE. IF WE GET GOOD LATE PM HEATING
THEN CONCERN REMAINS OF A DECENT AREA OF STRONG WINDS WITH A BOWING
SEGMENT AS MENTIONED ABOVE EARLIER DUE TO HIGH/EXTREME INSTABILITY.
HEAT INDICES IN SOUTHERN SECTIONS MAY PUSH UPPER 90S TO AROUND 100
DEGREES SUNDAY AFTERNOON.

SUNDAY NIGHT AND MONDAY...HAVE LOW CHANCE POPS ATTM...POOR CONFIDENCE
HERE DUE TO EVIDENCE OF WARM FRONT TO PUSH NORTH AND ENOUGH UPPER
SUPPORT FOR ANOTHER MCS THAT SOLUTIONS OFTEN POORLY CAPTURE.  LATER
SHIFTS MAY NEED TO AGAIN UP POPS AND ADJUST HI TEMPERATURES DOWN AS
THE CASE THE PREVIOUS 3 DAYS.

MONDAY NIGHT THROUGH FRIDAY...AREA TO REMAIN ON THE EDGE OF OUR
NORMAL MID SUMMER "RING OF FIRE" WITH STRONG UPPER LEVEL RIDING. KEPT
MOSTLY DRY BUT A LOW RISK OF CONVECTION REMAINS THAT MAY PROPAGATE
OR FIRE FOR LATER SHIFTS TO RECONSIDER. MODERATE TO HIGH INSTABILITY
CONTINUE TO SUPPORT A SEVERE STORM POTENTIAL WITH ANY STORMS WITH
AGAIN STRONG STRAIGHT LINE WINDS DUE TO HIGH INSTABILITY. HI
TEMPERATURES MOSTLY 90 TO 95 DEGREES WITH SOME UPPER 90S POSSIBLE IN
SOUTH AND LOWS MOSTLY 70 TO 75 DEGREES AND AFTERNOON HEAT INDICES 95
TO 100 DEGREES SUGGESTED FOR A FEW TO SEVERAL HOURS. EVIDENCE OF A
BREAK IN THE HEAT TO DEVELOP BY THE FOLLOWING WEEKEND.

NICHOLS

AVIATION... /ISSUED 1228 PM CDT FRI JUN 29 2012/

OUTFLOW BOUNDARIES FROM TSRA SHOULD ARRIVE AT KBRL SHORTLY WITH
GUSTY WINDS. OTHER THAN CHANGEABLE WINDS VFR WX SHOULD BE SEEN
THROUGH 00Z/30. MORE TSRA ARE EXPECTED TO DVLP IN CENTRAL IOWA AND
MOVE EAST TO ILLINOIS 21Z/29 TO 03Z/30 CAUSING MVFR CONDITIONS.
POTENTIAL FOR BRIEF IFR CONDITIONS WITH A SEVERE TSRA. VFR
CONDITIONS ARE EXPECTED TO CONTINUE AFT 00Z/30 WITH ANOTHER ROUND
OF TSRA...POSSIBLY SEVERE...AFT 06Z/30.       ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR CLARK-SCOTLAND.

&&

WOLF
Hazardous weather outlook, Jun 29, 10:28 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT FRI JUN 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1128 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR MUCH OF THE OUTLOOK AREA. DUE TO THE EXTREMELY UNSTABLE
AIRMASS ANY STORMS COULD PRODUCE DAMAGING WINDS OF AT LEAST 70 MPH
AND GOLF BALL SIZE HAIL OR LARGER. TORRENTIAL RAINS OF SEVERAL
INCHES ARE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

A HEAT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING FOR
LOCATIONS SOUTH OF INTERSTATE 80. HEAT INDEX VALUES WILL RANGE FROM
100 TO 110. HEAT ADVISORYS MAY NEED TO BE ISSUED FOR THIS WEEKEND
FOR DANGEROUS HEAT AND HUMIDITY FOR AT LEAST A PORTION OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS MAY
BE SEVERE...ESPECIALLY IN THE LATE NIGHT HOURS SATURDAY NIGHT. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A
SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND LOCALLY HEAVY
RAINFALL.

HEAT INDEX READINGS MAY EXCEED 100 SATURDAY AND SUNDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.  HOT AND SOMEWHAT HUMID
CONDITIONS WILL CONTINUE INTO NEXT WEEK...WITH HEAT INDEX READINGS
ABOVE 100 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 29, 5:23 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     N CEDAR RAPIDS          41.98N 91.67W
06/29/2012  M72 MPH          LINN               IA   DEPT OF HIGHWAYS

            RWIS SITE

&&

GROSS
Special weather statement, Jun 29, 5:27 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT FRI JUN 29 2012

IAZ066>068-ILZ015-300030-
SCOTT IA-MUSCATINE IA-CLINTON IA-ROCK ISLAND IL-
627 PM CDT FRI JUN 29 2012

...STRONG WINDS POSSIBLE WITH AN APPROACHING THUNDERSTORM...

WEATHER TYPE AND MAGNITUDE...WIND GUSTS OF 35 UP TO 50 MPH POSSIBLE.

LOCATIONS AFFECTED...DAVENPORT...ELDRIDGE....BETTENDORF...LE CLAIRE.

DURATION...WINDS OVER 35 MPH MAY LAST FOR OVER 5 MINUTES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4157 9040 4152 9046 4152 9058 4146 9067
      4145 9087 4174 9087 4174 9073 4173 9071
      4174 9070 4174 9043 4173 9041 4174 9039
      4173 9036 4158 9036

NICHOLS
Local storm report, Jun 29, 5:30 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     MARION                  42.03N 91.59W
06/29/2012                   LINN               IA   TRAINED SPOTTER

            LARGE TREE DOWN ON 10TH AVE NEAR 17TH AND 18TH STREET IN
            TOWN...SEVERAL SMALLER BRANCHES DOWN...NUMEROUS POWER
            OUTAGES...TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Jun 29, 5:47 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     ANAMOSA                 42.11N 91.28W
06/29/2012                   JONES              IA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN ANAMOSA.

&&

DC
Local storm report, Jun 29, 6:02 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SSW ANAMOSA           42.08N 91.30W
06/29/2012                   JONES              IA   CO-OP OBSERVER

            NUMEROUS LIMBS DOWN...10 INCH TREE DOWN ON PASTURE
            FENCE...5 INCH LIMB DOWN IN FRONT YARD.

&&

GROSS
Local storm report, Jun 29, 6:12 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             MORNING SUN             41.09N 91.25W
06/29/2012  E0.50 INCH       LOUISA             IA   EMERGENCY MNGR

&&

WOLF

The radar

The Quad Cities radar (KDVN), 46 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
June 29, 6:27 PM CST
Where
Whiteside County, 2.07 mi NW of Fenton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.750, -90.060

Wind gusts estimated to be 60 mph were observed 5 miles southeast of Garden Plain, IL at 727 pm CDT June 29.

Thunderstorm Wind, Carroll

When
June 29, 6:45 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -89.780

Wind gusts estimated to be 60 mph were observed in Milledgeville, IL at 745 pm CDT June 29.

Hail, Bureau

When
June 29, 6:49 PM CST
Where
Bureau County, 2.07 mi E of Thomas
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.520, -89.780

Ping pong ball sized hail fell about 2 miles east of Thomas, IL at 749 pm CDT June 29. Most of the hail was between a half inch and an inch.

Thunderstorm Wind, Carroll

When
June 29, 6:49 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -89.780

Wind gusts estimated to be 70 mph blew down several trees and limbs in Milledgeville, IL at 749 pm CDT June 29.

Hail, Bureau

When
June 29, 6:50 PM CST
Where
Bureau County, 1.48 mi NNW of Thomas
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.540, -89.830

Ping pong ball sized hail fell about 5 miles east northeast of Hooppole, IL at 750 pm CDT June 29.

Hail, Bureau

When
June 29, 7:26 PM CST
Where
Bureau County, 2.03 mi N of Princeton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.399, -89.470

Thunderstorm Wind, Mercer

When
June 29, 8:05 PM CST
Where
Mercer County, 0.86 mi SW of New Windsor
Measured
61 kt (70 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
41.190, -90.460

Wind gusts estimated to be 70 mph blew down some tree limbs and bent a flagpole about 4 miles west of Alpha, IL at 905 pm CDT June 29. Relayed by NWS Lincoln.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392644, 392645, 392646, 392648, 392649, 392650, 392651.